Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 20 of 29 Posts

·
Registered
Joined
·
144 Posts
Discussion Starter · #1 ·
I have diverticulitis and was given 2 antibiotics--flagyl and cipro---but spent the nite vomited presumably from the high dose (2000mg) of flagyl..now my doc has taken me off the flagyl...but I'm nervous that this protocol of just cipro won't completely kill the infection...has anyone gone this road????
 

·
Registered
Joined
·
2,989 Posts
woah, that sounds like a lot for your system. right now I'm taking Cipro. I can't imagine taking Flagyl and Cipro at the same time -- but, then, I don't know much about diverticulosis infections either. let us know what happens. perhaps you'll be on one for a while, then on the other later? (I don't know, just guessing.)
 

·
Registered
Joined
·
6,922 Posts
Hi Hipjan:Unfortunately diverticulitis is a severe enough condition that being on 2 antibiotics is not unusual. It can get really nasty, and life threatening if not taken care of.A person could, I guess, get by on one antibiotic, but I think they would have to take it longer to get rid of the infection. I'll have to ask my doc the next time I see her. I could be wrong!Peony, I hope you're feeling better this afternoon.
JeanG
 

·
Registered
Joined
·
144 Posts
Discussion Starter · #5 ·
JeanG,Yes I am sure of the mg--500 4x day---I could probably tolerate the 250 3x day..I still don't feel so good even on just the cipro so maybe the combo is what would get me..I'll try to ask the doc again in a few days...Thanks
 

·
Registered
Joined
·
6,922 Posts
Hi Peony:Let us know what the doc says. This is only the second infection I've had, so I'm no expert on the meds. I was just looking over the info sheet on Flagyl, and it also says to stay away from alcohol-containing preparations, which they say are things like elixirs, cough syrups and tonics. And you shouldn't have it for at least 3 days after stopping Flagyl. It's so complicated!Keep me posted on how you're doing. I was going to try to go back to work tomorrow, but ended up taking a pain pill a little while ago, so I may not be going anywhere.
JeanG
 

·
Registered
Joined
·
645 Posts
Not the flagyl!!! If your sick --it is probally an adverse reation to the cipro.I just went through this--i too was given the same combo----i was nausiated--headache--joint pain---thats the cipro.i am very surprised your doc took you off the flagyl. flagyl can be rough on the tummy but if you eat with it, it should be no problem. But you need the flagyl with an another antibiotic.Debbie
 

·
Registered
Joined
·
116 Posts
Once again, every body is different! The Cipro is what started all of my intestinal problems in the first place, but I had no other side effects from it while taking it. The Flagyl is what cured me, but I felt very run down the whole time I took it. However, the results were worth it. (but I don't have diverticulitis, so my story is probably different)I will never, ever take Cipro again![This message has been edited by Un Fatigued (edited 08-09-2000).]
 
G

·
I have always had an irritable bowel, but last summer I had a foot infection and was taking Cipro for a few weeks. Since last summer, my bowels have been MUCH worse...leading finally to a colonoscopy in April. I am "C" type.....they said it was IBS. Is it possible that the Cipro made things as bad as they are?LucyCat
 

·
Registered
Joined
·
144 Posts
Discussion Starter · #12 ·
JeanGThanks for asking...better today cause I got some sleep and was "only" taking cipro..seems to be OK..my diverticulitis still aches(not pains) so I'm still worried..doc just e-mailed me to let me take a reduced amt of flagyl with starting tonite.....we'll see...I need to get rid of this completely...surgery would be disasterous for me.....hope you're doing better...
 

·
Registered
Joined
·
2,989 Posts
Oh, no, UnFatigued!
I'm taking Cipro -- and I can't stand the thought of starting all over with my bowel problems and bacterial imbalance! Boo hoo, boo hoo.So far, Cipro is mainly affecting my sleep (making it worse than it already was); I've had mild headache and some other weird aches, too, but nothing as bad as what I'd been experiencing before Cipro (e.g., this Winter).
 

·
Registered
Joined
·
500 Posts
Hi Peony!I also have diverticulitis as we speak. My doc put me on Flagyl 500mg twice a day and Cipro 500mg twice a day. I got sick on my stomach, diarrhea, terrible taste in my mouth. The doc took me off of the Flagyl and I am only taking the Cipro at this point doing very well with it. Last time I had this I took the Cipro 500mg twice a day and Flagyl 250mg three times a day. 2000mg is a huge dose. Are you sure the doc or pharmacist didn't make a mistake? I would question it for sure. Hope you are feeling better by now. Diverticulitis is a nasty little thing, and right now with tomatoes coming in too! Drat!
 

·
Registered
Joined
·
116 Posts
HipJan!I hope you are taking tons of acidophilus! When I was on the Flagyl, my Doc told me to double the dose of Culturelle, 2X a day instead of 1X.I think if I had been taking Culturelle or something similiar while on the Cipro, I would not have gotten sick in the first place. Cipro seems to be one of the most frequently mentioned antibiotics (by patients, not the Doc's, go figure!) for starting C. Difficile, or other overgrowths of bacteria.This new GI Doc is great, I was really impressed when HE mentioned Culturelle! The other ones looked at me sideways when I said I was taking it.
 

·
Registered
Joined
·
645 Posts
Cipro--is a reletively new antibiotic. I dont mean to sound cynical but if they are new and expensive---then i am leary. The jury is still out on Cipro. As with all drugs--what ine can tolerate another may not.Im with you UnFatiqued--i will never take Cipro again. As this was my 3rd Diverticulitis infection i questioned my Doc changing the antibiotic from the one we already new worked. I dont like Flagyl--but it works and i tolerate it. It is what causes the bad mouth taste. But the headache--aches---vomiting etc.. are side effects of Cipro. Hope all of you feel better soon.I go to Doc aug 23 to see if i have Fibromyalgia---yippee :-(Debbie
 

·
Registered
Joined
·
6,922 Posts
Hi Peony:I called my doc today and asked if I should be still cramping after 3 days on the antibiotics, and she said sometimes it takes up to a week for a person to feel any different, and not to worry unless it seems to get worse. How long have you been on your meds now?JeanG
 

·
Registered
Joined
·
144 Posts
Discussion Starter · #18 ·
JEANG,HI HOPE YOU'RE FEELING BETTER..I'VE BEEN ON FOR 4 FULL DAYS AND FEELING BETTER BUT STILL HAVE THAT ACHE..I'M WORRIED..DOC HAS LET ME GO ON SOME FLAGYL WITH THE CIPRO SINCE I ASKED HIM THAT IT SEEMED TO BE "THE " PROTOCOL SO....(250 3X DAY)MEANWHILE, I REALLY DON'T KNOW WHAT TO EAT OR NOT(BESIDES SEEDS AND NUTS)FIBER WITHOUT RESIDUE???WHAT'S THAT..HAVE TO KEEP "THINGS" GOING!!!
 

·
Registered
Joined
·
144 Posts
Discussion Starter · #19 ·
JEN,THANKS FOR ALL THE MED INFO..I FEEL MORE COMFORTABLE NOW WITH THE DOSE ...HOPE I CAN TOLERATE IT OK..HOW LONG DO YOU TAKE IT FOR?WHAT HAVE YOU TAKEN BEFORE?WHAT DO YOU EAT FOR FIBER???..OR NOT???
 

·
Registered
Joined
·
500 Posts
Peony,I take the Flagyl and Cipro for 10 full long days.
I hate the stuff but I guess it is a necessary evil to get rid of the infection. This time around I just couldn't stomach the Flagyl so I only took the Cipro, I hope it cured the infection. As far as fiber, I can't eat much fiber because I wouldn't be able to stay out of the bathroom, the Lotronex has helped in that department and I am able to tolerate lettuce, apples and such now. Hope you are feeling better.
 
1 - 20 of 29 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top